I recently came across two situations where practical information and guidance was rather sparse:
Often people who experience a dystonic reaction to one medicine need an alternative, e.g. for travel sickness, and
are very scared about having another reaction. Can you offer any guidance on these issues and the treatment of drug-induced
dystonias in general?
Dystonic reactions are relatively common, occurring in approximately 1% of people receiving metoclopramide or prochlorperazine1 and
in up to one-third of people with acute psychosis who are treated with a typical antipsychotic, such as haloperidol
or chlorpromazine. Children, young adults and elderly people seem to be at increased risk. A family history of dystonia
and recent alcohol or cocaine use also appear to be risk factors.2
Most medicine-induced dystonias are caused by oral or injectable antiemetics or antipsychotics with dopamine blocking
activity. A number of other medicines have also been implicated including antidepressants, antihistamines and calcium
channel blockers. The mechanism is not always clear and some medicines used to treat dystonic reactions, e.g. antihistamines,
have also been reported to cause reactions.
Examples of medicines that can cause dystonic reactions:1
- Antiemetics or antipsychotics with dopamine blocking activity, e.g.metoclopramide, prochloperazine, chlorpromazine,
- Antihistamines, e.g. promethazine,cyclizine
- Antidepressants - especially SSRIs
- H2 antagonists
- Calcium channel blockers - rare but reported with most medicines in this class
N.B. Although atypical antipsychotics are less commonly associated with dystonic reactions, such reactions still sometimes
occur, especially when higher doses are used.
Dystonic reactions usually appear soon after the causative medicine is initiated. Approximately 50% of reactions occur
within 48 hours and 90% within five days of initiation. Reactions can also occur within minutes of taking a single dose
or when the dose is increased. They are characterised by intermittent or sustained involuntary contractions of the muscles
in the face, neck, trunk, pelvis or limbs.2 The typical manifestations can occur alone or in combination.
Dystonic reactions are not usually life threatening but can be very distressing for patients and carers. Treatment is
usually effective within minutes without long-term consequences.
|Manifestations of acute dystonia:1
||Spasm of the extraorbital muscles, causing upwards and outwards deviation of the eyes
||Blepharospasm (twitching of eyelid)
||Head held turned on one side
||Painful forced extension of the neck. When severe the back is involved and the patient arches.
||Tongue does not swell, but protrudes and feels swollen
||May be accompanied by trismus, risus sardonicus (spasm of facial muscles causing grinning appearance), dysarthria
||Uncommon but life-threatening
||Trunk muscles and limbs can be affected
The presenting features and a recent history of medicine intake usually give a reliable key to diagnosis. Differential
diagnoses include; tetanus, strychnine poisoning, primary neurological causes such as Wilson’s Disease, hypocalcaemia
The underlying mechanism for most dystonic reactions is thought to involve an imbalance between centrally available
dopamine and acetylcholine. Medicines that block dopamine receptors produce a relative excess of acetylcholine which
leads to the extrapyramidal-like symptoms. Medicines with anticholinergic properties are effective in controlling most
The recommended first choice treatment is an injectable anticholinergic agent such as benztropine. However, benztropine
is unlikely to be carried or immediately available to most GPs. Promethazine (an antihistamine with anticholinergic
properties) or diazepam are suitable alternatives.1
||1- 2 mg by slow IV injection
||25 - 50 mg IV or IM
||5 - 10 mg IV
Oral benztropine (1-2 mg daily) can be continued for two to three days after the initial reaction.
There is very little information on cross reactions between medicines that cause dystonic reactions. The precipitating
medicine should be avoided in the future and if required, careful use of a medicine from a different class is recommended.
For example, if the reaction was caused by metoclopramide, an antihistamine with antiemetic properties, e.g. promethazine
or cyclizine, can be tried. If a reaction occurs with an antidepressant such as citalopram, the same principle applies,
that is, a careful trial of an antidepressant from a different therapeutic class such as a tricyclic antidepressant.
- Campbell D. The management of acute dystonic reactions. Aust Pres 2001;24(1):19-20.
- Toxicity, medication-induced dystonic reactions. eMedicine; December, 2009. Available from: www.emedicine.medscape.com/ Keyword:
dystonic (Accessed Nov, 2010).